Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 101, NWS Birmingham, AL

July 2, 2014Marengo County, Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 2, 2014, 5:24 PM CDT for Marengo County, Sumter County, Alabama. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2014, 5:24 PM CDT (22:24 UTC)
Expired
Jul 2, 2014, 6:15 PM CDT
In force
51 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Marengo County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 127 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 5:32 PM CDTTSTM WND DMGJefferson, ALA FEW TREES WERE BLOWN DOWN IN AND AROUND JEFFERSON.
Jul 2, 5:35 PM CDTHAIL 1Calvary, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
697 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

782 
WUUS54 KBMX 022224
SVRBMX
ALC091-119-022315-
/O.NEW.KBMX.SV.W.0101.140702T2224Z-140702T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT WED JUL 2 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MARENGO COUNTY IN SOUTHWEST ALABAMA...
  SOUTHEASTERN SUMTER COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 615 PM CDT

* AT 525 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM JEFFERSON TO LINDEN...AND MOVING EAST
  AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LINDEN...DEMOPOLIS...PIN HOOK...JEFFERSON...FREDDIE JONES FIELD...
  CHICKASAW STATE PARK...THOMASTON AND DAYTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN BIRMINGHAM.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3251 8818 3255 8788 3253 8786 3254 8782
      3252 8782 3252 8773 3248 8773 3248 8753
      3219 8751 3215 8791
TIME...MOT...LOC 2225Z 260DEG 6KT 3241 8797 3225 8778

$$

75
2 follow-up statements
914 
WWUS54 KBMX 022246
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT WED JUL 2 2014

ALC091-119-022315-
/O.CON.KBMX.SV.W.0101.000000T0000Z-140702T2315Z/
MARENGO AL-SUMTER AL-
546 PM CDT WED JUL 2 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
SUMTER AND NORTHERN MARENGO COUNTIES UNTIL 615 PM CDT...

AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM DUG HILL TO FREDDIE JONES
FIELD...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  DEMOPOLIS...FREDDIE JONES FIELD...CHICKASAW STATE PARK...
  THOMASTON...DAYTON...CONSUL...FAUNSDALE...PROVIDENCE...MCDOWELL AND
  DEMOPOLIS LOCK AND DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN BIRMINGHAM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3251 8818 3255 8788 3253 8786 3254 8782
      3252 8782 3252 8773 3248 8773 3248 8753
      3219 8751 3215 8791
TIME...MOT...LOC 2246Z 260DEG 6KT 3251 8794 3226 8774

$$

75
026 
WWUS54 KBMX 022311
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
611 PM CDT WED JUL 2 2014

ALC091-119-022321-
/O.EXP.KBMX.SV.W.0101.000000T0000Z-140702T2315Z/
MARENGO AL-SUMTER AL-
611 PM CDT WED JUL 2 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SUMTER AND
NORTHERN MARENGO COUNTIES WILL EXPIRE AT 615 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS. ADDITIONALLY...THESE STORMS MAY RE-INTENSIFY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN BIRMINGHAM.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3251 8818 3255 8788 3253 8786 3254 8782
      3252 8782 3252 8773 3248 8773 3248 8753
      3219 8751 3215 8791
TIME...MOT...LOC 2311Z 260DEG 6KT 3252 8789 3227 8769

$$

75

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 5:09 PM CDT, 15 minutes earlier.

Area forecast discussion, Jul 2, 5:09 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
509 PM CDT WED JUL 2 2014

.UPDATE...
EVENING UPDATE.

&&

.DISCUSSION...

UPDATED THE TONIGHT PORTION OF THE FORECAST TO INCREASE
POPS...ESPECIALLY IN THE WEST. CONVECTION IN MS HAS CONSOLIDATED
INTO A BIG ARCING OUTFLOW WITH A HEAD OF STEAM GOING. WITH SEVERAL
MORE WARM HOURS TO GO BEFORE CONDITIONS START TO APPRECIABLY
STABILIZE...I THINK THERE IS A GOOD CHANCE THAT THE MS CONVECTION
GETS AT LEAST AS FAR EAST AS FAYETTE AND TUSCALOOSA...IF NOT ALL
THE WAY TO I-65...BEFORE IT STARTS TO DIE OFF.

THE REMAINDER OF THE FORECAST STAYS THE SAME.

/61/

&&

.AVIATION...
18Z TAF DISCUSSION.

TSRA CONVECTION ACROSS WRN MS WILL SLOWLY TRAVERSE EWD THIS
AFTERNOON TOWARD AL. ONLY LOW CHANCES ACROSS C AL TERMINALS SO
WILL LEAVE OUT MENTION FOR NOW AS OVERALL MOISTURE IS NOT AS GOOD
AS IT COULD BE. OTHERWISE...VFR CONDITIONS EXPECTED FOR THE NEXT
24 HOURS WITH HUMIDITY VALUES EXPECTED TO LOWER FOR MORNING...SO
UNLESS WE GET A ROGUE/VERY ISOLATED SHOWER OVER A TAF SITE NO FOG
IS ANTICIPATED.

08/MK

&&

.PREV DISCUSSION...
/ISSUED 312 PM CDT WED JUL 2 2014/

RADARS ACROSS ALABAMA ARE VOID OF PRECIPITATION THIS AFTERNOON
EVEN IN THE PRESENCE OF HOT AND HUMID CONDITIONS. LOW-LEVEL
MOISTURE REMAINS PLENTIFUL...BUT PWAT VALUES AROUND 1.3 INCHES ARE
INDICATIVE OF RATHER DRY AND WARM CONDITIONS ALOFT. AN APPROACHING
TROUGH AXIS HAS DONE LITTLE TO CREATE MORE FAVORABLE CONDITIONS
FOR THUNDERSTORMS ACROSS OUR AREA...BUT VISIBLE SATELLITE SHOWS A
FAIRLY WELL-DEFINED AREA OF CONVERGENCE AND THUNDERSTORMS ALONG A
FRONT IN WESTERN MISSISSIPPI. AS THESE STORMS MOVE EASTWARD THEY
ARE EXPECTED TO ENCOUNTER A DRIER...LESS FAVORABLE ENVIRONMENT.
HAVE KEPT A 10 POP WITH SLIGHT CHANCE WORDING IN THE FORECAST FOR
THE WESTERN PARTS OF THE FORECAST AREA FOR THIS EVENING IN CASE
THEY HOLD TOGETHER.

AN UPPER-LEVEL TROUGH AXIS PASSING BY TO OUR NORTH AND THE
ASSOCIATED COLD FRONT WILL BRING A RARE TREAT FOR JULY 4TH
ACTIVITIES IN THE FORM OF MUCH LOWER HUMIDITY FOR THURSDAY THROUGH
SATURDAY. HIGH TEMPERATURES WILL STOP SHORT OF 90 DEGREES FOR MOST
OF THE CWA ON FRIDAY. LOWS ON FRIDAY AND SATURDAY SHOULD RANGE
FROM NEAR 60 NORTH TO THE MID 60S SOUTH.

TEMPERATURES AND HUMIDITY WILL BEGIN TO INCREASE BY SUNDAY AND
MONDAY AS WEAK SOUTHERLY FLOW DEVELOPS. ENOUGH MOISTURE MAY RETURN
BY MONDAY AND TUESDAY FOR AT LEAST ISOLATED SHOWERS AND STORMS.

87/GRANTHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  86  61  84  58 /  30   0   0   0   0
ANNISTON    70  87  62  85  60 /  30   0   0   0   0
BIRMINGHAM  71  87  62  85  62 /  50   0   0   0   0
TUSCALOOSA  70  89  63  87  60 /  80   0   0   0   0
CALERA      71  88  63  86  62 /  50  10   0   0   0
AUBURN      73  90  65  87  64 /  20  10   0   0   0
MONTGOMERY  73  93  66  89  64 /  30  10   0   0   0
TROY        72  93  66  89  63 /  20  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 2, 5:12 PM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 PM CDT WED JUL 2 2014

ALZ011>015-017>050-032215-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
512 PM CDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH 9 PM. THE
THREATS INCLUDE WIND GUSTS 40-60 MPH AND HAIL UP TO QUARTER SIZE.
THE STORMS SHOULD LOSE INTENSITY LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THROUGH 9 PM IN WEST CENTRAL ALABAMA.

In the hours before

Special weather statement, Jul 2, 4:55 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
455 PM CDT WED JUL 2 2014

ALZ030-031-039-022245-
GREENE AL-MARENGO AL-SUMTER AL-
455 PM CDT WED JUL 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SUMTER...NORTHERN MARENGO AND
SOUTHWESTERN GREENE COUNTIES UNTIL 545 PM CDT...

AT 455 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM EMELLE TO 5 MILES NORTHWEST
OF MYRTLEWOOD...AND MOVING NORTHEAST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LIVINGSTON...
  LINDEN...
  DEMOPOLIS...
  THE UNIVERSITY OF WEST ALABAMA...
  COATOPA...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3277 8837 3288 8806 3258 8778 3253 8781
      3253 8773 3248 8773 3248 8769 3235 8758
      3215 8800 3227 8803 3230 8801 3230 8812
      3264 8839
TIME...MOT...LOC 2155Z 247DEG 9KT 3270 8830 3232 8799

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:55 PM CDTSpecial Weather StatementBMXSumter50 min
Jul 2, 5:42 PM CDTSevere Thunderstorm WarningBMXLamar, Marion, Pickens48 min
Jul 2, 6:05 PM CDTSpecial Weather StatementBMXChilton40 min
Jul 2, 6:15 PM CDTSpecial Weather StatementBMXHale, Perry45 min
Jul 2, 6:17 PM CDTSpecial Weather StatementBMXGreene, Sumter43 min
Jul 2, 6:25 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter44 min
Jul 2, 6:30 PM CDTSpecial Weather StatementBMXLamar, Marion, Pickens45 min
Jul 2, 6:33 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.